I have a 5 lb. Maltese who has hyperpigmentation on her sides, ears, and back. She also has slightly elevated liver enzymes (138). Otherwise seems fine with no other clinical symptoms. Any ideas on what could be causing this?
Hello & welcome......Does she have any hair loss or specific odor (Musty or mousey) about her? How about itching or allergies? Anything else would be helpful.....How old is she? What do you feed her? Thanks, Karla
She is 2 1/2. I just took her today for a recheck and it had gone up to 174. She has been on Baytril and Denosyl for two weeks and the levels increased by 23. This is her second antibiotic so it's not looking like an infection. We proceeded with the Bile Acids test today and should get those results in the next couple of days. She has luxating patellar but we are not doing anything about it at this point. She takes Phycox for it but I took her off for a couple of weeks just to make sure it wasn't that. We also just switched her to sentinel from Interceptor.
The elevated enzymes were found during a routine blood check before having her spayed.
She does have some nasal allergies and is being treated for that. She chews on her nails but not a lot. There is no distinguished smell but she does have tear stains and if she doesn't get bathed regularly it will smell. The hyperpigmentation is on both sides and on the ears but I don't see it anywhere else. I have been feeding her Acana but just switched her back to Blue Buffalo because the Acana was too high in protein. She is now on a 22% protein diet and we are not giving her any table food. When they tested our well water it came back slightly elevated in iron so I have switched her water to distilled.
I have not noticed any hair loss. I actually had her groomed not long ago and it seems to be growing back quickly. Overall she seems like a happy, healthy dog.
The only other things I can think of are toxins. I mop my floor with Fabuloso but I think I am going to switch to just a water/vinegar solution just because I am mopping more frequently since we got our Boxer/Hound mix. She likes to lick around the shower door and the mold builds up around it pretty fast. Those are the only two things I can even think of that might be toxic to her. Thanks for responding.
Yay! No liver shunt and her enzymes are back to normal. She either has a mild case of MVD or it was toxicity. Keeping her on new diet and Denamarin then recheck enzymes in June. If they are still normal they will try taking her off the liver drug and retest in another month. I am a happy Maltese owner right now!
Yippee!!!!!! Great News!!!! Usually, Liver Shunt dogs fail to thrive.......They don't want to eat, drink, play, always appear sick, etc.....Your girl didn't fit this description.....
Toxins can come from anywhere unfortunately....Your girl's elevated lab reports could have come from a close proximity to giving flea & tick meds, heartworm pills, vaccinations, chemical shampoos, even down to the chemicals in your tap water......Lawn products this time of year are also a concern.......Just things to think about.......
Blue Buffalo had a recall not long ago for an excess use of a synthetic form of Vitamin K in their foods......This alone caused many dogs to become ill with Kidney & Liver problems......You need to keep updated on them!
Many years ago, I had a Liver Disease Dog.........He took the Vet prescribed drug, too......However, I never could get his enzyme levels back to normal UNTIL I added Milk Thistle (Herb) to his regimen......I believe the name of the dog version was called Marion & I purchased it online.......I kept him well for many years on it......
OK, thanks so much for coming back with an update......I'm delighted for you & your little girl.......You two have a great long weekend.......Take care, Karla
Oops! ...One more thing I forgot.......Make sure you are feeding NO Chicken Jerky treats made by ANYBODY......Dogs all over the US are getting sick &/or dying from Chicken Jerky made in China.......None have been recalled and every dog center sells a brand......DO NOT make this mistake! Although you think it's an American made product, the print will be very small, somewhere on the package that says, "Made in China".......They are causing Kidney & Liver Failure everywhere!
These products can Kill a tiny girl like Bella, quickly.......Just thought I better make you aware......Bye
Thanks for all the info. I am keeping an eye on recalls. We only give her frozen blueberries, fresh strawberries, or Blue Buffalo apple/yogurt bars for treats and she only gets a pinch of one of the bars.This all started after she got groomed and they used a different shampoo than the one she normally uses. It's probably a coincidence but I found it ironic that you mentioned it. I purposefully missed giving her the sentinel since she had just switched to that as well but I gave it to her this morning because I found one flea on her. I am hoping this was a toxin that has resolved. I hate to think she may have MVD even if it is mild. She will have to have surgery for Luxating Patella at some point. She is a Grade 3 but shows no signs of having anything wrong with her. She actually gets around faster than me and otherwise seems like a healthy, normal 2 year old. Having a greater appreciation for her being here and not having a shunt I am more clingy than ever with her. I cherish every day we get to spend together. Thanks for everything and have a Happy Memorial Day!
Thanks for the update.......I want to add something about Bella's Luxating Patella....One of mine (Poodle) has Luxating patellas in both knees....I adopted her at the age of 3......I do believe she has had them all along.....When she was finally diagnosed, they were a grade 2......I immediately started her on a joint supplement.........They have remained UNCHANGED for 5 years....She will be 11 yrs. old before long......Her yearly checkup last December shows they are still a grade 2.......This might be something you want to look into...........Take care, Karla
Be careful with those new combination flea/tick/worm medications......IMO, they are very dangerous and way too strong from tiny dogs......Since you indicated that she just started this one, think back, was it about the time the Liver Enzymes went crazy?
Another thing: Heartworm medications last for 6 weeks, NOT four......Your Vet won't tell you this because they and the drug companies want to sell you more......This information is common knowledge on the internet......What your doing is over dosing 2 weeks of every month.....All these chemicals are filtered by the Liver & Kidneys.......
Sorry about the Phycox, one of mine doesn't care for it either, but the other 3 have no problem taking it.........Karla
The liver problem did start after switching her to Sentinel from Interceptor but the Internist Vet said that didn't have anything to do with it. If it comes back elevated next time we got get it checked we may be on to something. She is using the 1-10 lb dose and I waited about 3 extra weeks before giving it to her because of the liver issue. I'll let you know what her levels are when I take her in June. Thanks for everything.
I am so glad you mentioned that about the chicken jerky dog treats. I had a hound dog mix, a pomeranian, and a lab mix...all loved those treats...all died of various types of tumors. I don't know how they are still getting away with selling them. Just as you said, it says "made in china" so small & you really have to hunt for it. I won't buy anything from China anymore.
Just gave Bella a bath and noticed her hyperpigmentation is gone! Guess it was a toxin or infection after all. The vet specialist said it's not likely MVD anymore either, which made me real happy! Whatever it was it sure mimicked symptoms of liver disease and I'm so happy it's not. I hope someone who has a dog with similar symptoms will run across this posting and know that it's not always the worst possible cause.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.